Thunderstorm Wind, Greene
- When
- August 12, 6:00 PM CST
- Where
- Greene County, 6 mi NE of Springfield Arpt
- Measured
- 50 kt (58 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.317, -93.300
A large tree was blown down across Highway AA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A large tree was blown down across Highway AA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT MON AUG 12 2002 HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST. MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON. CONVECTION WAS INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM. WATER VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A COLD FRONT STRETCHED FROM NORTHWEST IOWA TO WESTERN KANSAS. MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS. FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI. AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING. OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG LEVEL MOISTURE CONVERGENCE. ACTIVITY WILL LIKELY ORGANIZE INTO A LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE CENTRAL PLAINS. THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY. WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS ARE LIKELY. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND TUESDAY MORNING. IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED FLOODING PROBLEMS WILL BE LIKELY. ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY MORNING AS THE FRONT SAGS SOUTH. CONVECTION WILL BE ON A WEAKENING TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT. ISENTROPIC LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL KEEP TEMPERATURES CONSIDERABLY COOLER. PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO THE AREA. THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY. THIS ALONG WITH A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME CONVECTION. SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY. THANKS FOR THE COORDINATION ICT AND HPC. ISC GRIDS ARE OUT. .SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM NEOSHO TO OSCEOLA. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 12 2002 ...A FEW SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS UP TO 70 MPH. HEAVY RAINFALL OF TWO TO THREE INCHES AND LOCALIZED FLOODING. * AREAS AFFECTED AND TIMING... WEST OF A JOPLIN TO OSCEOLA LINE AFTER 11 PM...AND WEST OF A SPRINGFIELD TO VERSAILLES LINE AFTER 2 AM. * SPOTTER ACTIVATION OUTLOOK... ACTIVATION MAY BE NEEDED FROM LATE THIS EVENING THROUGH THE EARLY MORNING HOURS OVER SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. * DISCUSSION... A VIGOROUS STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE TONIGHT OVER EASTERN KANSAS...AND MOVE INTO SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS OF TUESDAY. INCREASING WINDS ALOFT WILL SUPPORT THE POTENTIAL OF DAMAGING WIND GUSTS. ABUNDANT MOISTURE POOLING ALONG THE FRONT WILL INCREASE THE RISK OF HEAVY RAINFALL AND LOCALIZED FLOODING. * EXTENDED OUTLOOK THROUGH MONDAY... THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE TUESDAY MAINLY EAST OF A SPRINGFIELD TO ROLLA LINE...AS THE COLD FRONT PUSHES ACROSS THE REGION. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313273.